Have you ever watched and really listened to those TV commercials from drug companies that are trying to sell their medicine and encourage you to talk to your doctor to see if Drug X is right for you? I’m sure that you know the ones I’m talking about. The ones with the laundry list of warnings about potential side effects and dangers that make you think “I think I’d rather suffer through whatever ailment than take this drug”. Well, Brade and I watch them and make a little game about what side effects each drug is going to have. Death? Thoughts of Suicide? Heart failure? It’s sort of like medical bingo, get five right and get a prize!
Until one of them hits close to home.
It wasn’t until a couple of nights ago that we were listening to a commercial for an arthritis drug called Celebrex that something clicked. We’d seen the commercial a million times before, because it’s heavily advertised, and I’d always thought “thank god I’m not taking that medicine for my hands!”. But this is the first time that a light bulb went off in my head as the commercial played. As they started listing off the possible side effects of taking the drug, one stood out to me. Depression.
Now, I’ve always been a person who wears their heart on their sleeve. I’ve always been honest and frank about my emotions. And I do have (plenty of) emotions – both highs and lows. I mean, I’ve certainly had my moments. But for the past few months there have been a lot more lows for me, an uncharacteristic amount that have occurred for prolonged periods of time as of late. Small things that I would have previously shrugged off started to eat at me. Large things that have always been difficult to deal with seemed impossible. Challenges with running the guild and raiding became mountains to climb. Dealing with my family over the holidays had me in tears every day for two weeks leading up to Christmas. Stress at work started to overwhelm me. I simply felt incapable of handling the everyday things in my life that I had been so deft at navigating previously.
As we watched that commercial I started to wonder. I brought my recent emotional state up with Brade and asked him if he felt I’d been more emotional the past few months than normal. I mean, I’ve always had challenges with my family during the holidays – but they never kept me down and controlled me like they did this year. There have always been challenges with running a raiding guild – but they never pushed me to feel like I was incapable of holding it together. And he agreed, I’d had a lot more lows, for extended periods of time, over the last few months. And so together we started talking back through them to see if we could pinpoint the time when it all started.
After discussing it some, and looking back through my writing here on the blog, the prolonged periods of feeling like the world was throwing more at me than I could bear, lined up fairly cleanly with when I started the medication for my hands. Maybe this was a coincidence, and a giant shit storm landed on my lap about the same time I started new medication. But considering that watching NCIS last night made me burst into tears, or that Brade didn’t want me to make fudge on Monday night because I was already upset and he was worried any extra stress (like not timing the mixing of ingredients well when making candy) would have me inconsolable, I don’t know that it is coincidence and do wonder if something more is wrong.
And so, like any good geek, I went to the internet.
Because the drugs that I’d been prescribed for my hands were very similar to Celebrex I started to wonder if it was possible that depression was a potential side effect for them as well. I mean, I always read through that list that the pharmacist provides me with the “do not do this while taking this medication” warnings. I always look at the major warnings. But I rarely take the time to do more than just gloss over the small print. And so to the internet I went, in search of all of the potential side effects of the Meloxicam. And there is was, listed in the side effects:
abnormal dreaming, anxiety, appetite increased, confusion, depression, nervousness, somnolence
So naturally my next thought was “coincidence, I’m not depressed! I’m tough and strong and can handle anything”. Except as of late that’s not even close to the truth. The truth is that not only couldn’t I handle anything, I feel like everything overwhelms me. Even the smallest things seem like insurmountable hurdles that keep being placed in front of me to ensure my failure.
So off to the internet I went again.
This time to find out, exactly, what depression is and what the symptoms are. I mean, I’ve always kind of considered myself a fairly upbeat person and while I had periods of time when I was sad I’d never really considered depression as something I’ve ever had to deal with. And as I read through the symptoms it was like running through a check list of my life the past few months.
Symptoms of depression can include:
- Agitation, restlessness, and irritability (Yup, I’ve felt this)
- Dramatic change in appetite, often with weight gain or loss (eating anything not nailed down and putting on 15 pounds in the past 3 months? You bet!)
- Very difficult to concentrate
- Fatigue and lack of energy (Wanting to just “veg” and not deal with things? Did you SEE how much TV I’ve watched lately?)
- Feelings of hopelessness and helplessness (You’ve read my blog these last months, right?)
- Feelings of worthlessness, self-hate, and guilt (Just trust me on this one. Ask Brade if you don’t want to.)
- Becoming withdrawn or isolated (Check.)
- Loss of interest or pleasure in activities that were once enjoyed (I think this one has been…obvious.)
- Thoughts of death or suicide
- Trouble sleeping or excessive sleeping (And here I thought it was because Brade kept the bedroom like a sauna every night!)
Depression can appear as anger and discouragement, rather than feelings of sadness.
The more I read, the more it seemed like this was truly something that I should be considering and something very real that I could be dealing with. I talked with Brade again about it some more, and he told me “talk to your doctor” – which I’m pretty sure in Brade talk was “I agree, let’s get it fixed and get you back”. And, honestly, I felt a little bit relieved. That maybe this emotional roller coaster ride I’ve been on – that I thought was a direct result of Heroic Rag and Guild stress weighing me down and bleeding into my life – may actually be something more real and much more serious.
I saw my Rhuemetologist on Monday, before I’d had this revelation. During the visit she prescribed me new medication, which was a change of treatment as the Meloxicam was assisting with some symptoms but not alleivating all of them. We picked up the new medication and the first thing I did was pull out the small print and specifically look at all of the side effects. Sure enough, there it was in the new medication as well:
Nervous System: anxiety, asthenia, confusion, depression, dream abnormalities, drowsiness, insomnia, malaise, nervousness, paresthesia, somnolence, tremors, vertigo
Now, the information that I read about depression indicated that a chemical change in the brain is one of the things that is a leading cause. So, assuming that the prior medication was, in fact, causing depression, does not mean that the new medication will react with my body the same way. And I am hopeful that is true, but uncertain as it is a similar medication treating a similar malady. However, I am also going to see how I feel over the next month on the new medication, and if there is no change, or I still feel so overwhelmed that I can’t deal with even the smallest things, I will absolutely be talking to my doctor and exploring if I am experiencing one of the side effects of the medication.
I’ve never really felt this way before, or even considered that I may be suffering from depression. Sure I’ve had off days…but what do you do when you feel off for months? And to be honest, I’m not really sure where to go from here. I do know that talking to my doctor is a good place to start, but I also think that waiting to see if the change in medication has an impact is also important. I guess what I need advice on is what to do in the interim. How do I deal with the almost constant lows? How do I get my feet back under me? How do I even know if this is truly what is wrong and I’m not just having some sort of mid-life crisis deal and should start looking at sports cars?
I’d love to hear thoughts from people who have experienced and lived through depression, or helped a loved one struggling, but I also know that it’s a deeply personal subject – so please do not hesitate to email me rather than comment if you’d like to give me your thoughts and feedback, and know that it will be held in the deepest confidence. For now, I’m just going to start the new medicine and try to take things one day at a time, placing one foot in front of the other to see where it takes me. I’m a little bit uncertain and a lot scared, but hopeful that just maybe I’ve stumbled onto something that’s been troubling me for the past few months.